Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 132, NWS La Crosse, WI

October 29, 2004La Crosse County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Oct 29, 2004, 9:28 PM CDT for La Crosse County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2004, 9:28 PM CDT (02:28 UTC)
Expired
Oct 29, 2004, 10:15 PM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County La Crosse County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 29, 6:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 300228
SVRARX
WIC063-300315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
927 PM CDT FRI OCT 29 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LA CROSSE COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 1015 PM CDT

* AT 927 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
  SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS EXTENDING FROM 2
  MILES NORTHWEST OF LA CROSSE TO 11 MILES EAST OF CALEDONIA. THE
  SEVERE THUNDERSTORMS WERE MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  BLUE BIRD CAMPGROUND AROUND 935 PM CDT...  
  VETERANS MEMORIAL PARK AROUND 940 PM CDT...
  BARRE MILLS AROUND 945 PM CDT...  
  MINDORO AND WEST SALEM AROUND 950 PM CDT.
  
THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER
SERVICE DIAL 6 0 8 7 8 2 1 8 9 4.

LAT...LON 4390 9131 4373 9125 4383 9092 4408 9098

$$

 04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 3:00 PM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, Oct 29, 3:00 PM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT FRI OCT 29 2004

.SHORT TERM...TONIGHT THROUGH MONDAY

FORECAST CONCERNS FOR THIS PACKAGE INCLUDE SEVERE WEATHER CHANCES
TONIGHT...WINDS ON SATURDAY AND PRECIPITATION CHANCES THROUGH
SATURDAY AND THEN AGAIN EARLY NEXT WEEK.

18Z SURFACE ANALYSIS SHOWS RATHER POTENT AREA OF LOW PRESSURE OVER
EASTERN SOUTH DAKOTA WITH A WARM FRONT EXTENDING EASTWARD FROM IT
ACROSS CENTRAL MINNESOTA...INTO NORTHERN WISCONSIN. MEANWHILE THE
ASSOCIATED COLD FRONT RAN SOUTHWARD FROM THE LOW THROUGH KANSAS.
VISIBLE SATELLITE IMAGERY SHOWING CLOUDS BEGINNING TO BREAK UP IN
WARM SECTOR ACROSS IOWA INTO SOUTHERN MINNESOTA. ENHANCED CUMULUS
FIELD BEGINNING TO DEVELOP FROM SOUTHWEST MINNESOTA...INTO EASTERN
NEBRASKA AND EASTERN KANSAS.

12Z 29OCT04 MODEL SOLUTIONS SEEM TO BE IN GOOD AGREEMENT WITH THE
OVERALL PATTERN AND USED THE ETA FOR THE DETAILS...ESPECIALLY IN THE
SHORT TERM. STRONG UPPER LOW WILL TRANSLATE FROM SOUTH DAKOTA...
INTO CENTRAL MINNESOTA BY 06Z TONIGHT...THEN INTO NORTH CENTRAL
WISCONSIN BY 18Z SATURDAY. THE ASSOCIATED SURFACE WAVE MOVES FROM
EASTERN SOUTH DAKOTA THIS AFTERNOON...INTO UPPER MICHIGAN BY 18Z
SATURDAY. FORECAST AREA WILL REMAIN IN WARM SECTOR THROUGH THE
EVENING HOURS...WITH STRONG 0-6KM SHEAR VALUES AND MODERATE
INSTABILITIES. EXPECT CONVECTION TO DEVELOP FROM SOUTHERN MINNESOTA
INTO CENTRAL IOWA LATE THIS AFTERNOON AND EARLY EVENING...THEN
TRANSLATE QUICKLY EASTWARD ACROSS FORECAST AREA THROUGH THE LATE
EVENING HOURS. MOST OF THE ACTIVITY WILL BE TO THE EAST OF OUR AREA
AFTER 09Z TONIGHT.

AS THE SYSTEM PULLS AWAY ON SATURDAY...WRAP AROUND MOISTURE WILL
MOVE INTO THE AREA. GRADIENT TIGHTENS ON BACK SIDE OF LOW AND
EXPECTING RATHER WINDY CONDITIONS FROM LATE MORNING THROUGH THE
AFTERNOON...WITH SOME GUSTS TO 40 MPH ACROSS THE WIND PRONE AREAS OF
SOUTHEASTERN MINNESOTA AND NORTHEAST IOWA. IN ADDITION SCATTERED
SHOWERS ARE ALSO POSSIBLE AS THE COLD AIR MOVES INTO THE AREA.

RIDGING THEN BUILDS IN FOR SUNDAY FOR A RATHER QUIET DAY...WITH
TEMPERATURES RETURNING BACK TO NEAR NORMAL. NEXT CHANCE OF
PRECIPITATION LOOKS TO BE ON MONDAY AS NEXT SYSTEM APPROACHES THE
AREA. ETA KEEPING MOST OF THE ENERGY TO OUR SOUTH...WHILE GFS A
LITTLE MORE ROBUST WITH QPF ACROSS THE AREA. FOR NOW WILL LEAVE
BLANKET CHANCE POPS IN FOR THE AREA.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES WEDNESDAY NIGHT AND
THURSDAY...AND TEMPERATURES THROUGH PERIOD. BOTH 12Z THURSDAY ECMWF
AND 00Z FRIDAY GFS ARE IN GOOD AGREEMENT IN DEVELOPING WESTERLY TO
NORTHWESTERLY FLOW ALOFT THROUGH THE PERIOD. BIGGEST DIFFERENCES ARE
BOTH MODELS ARE SLOWER IN MOVING SHORTWAVE TROUGH ACROSS THE GREAT
LAKES REGION THURSDAY THAN PREVIOUS RUN. DUE TO TIMING DIFFERENCES
BETWEEN MODEL RUNS...WILL CONTINUE WITH PRECIPITATION CHANCES
WEDNESDAY NIGHT AND THURSDAY. 00Z FRIDAY GFS CONTINUES TO INDICATE
850MB TEMPERATURES IN THE SINGLE DIGITS BELOW ZERO BY 00Z FRIDAY.
WILL CONTINUE WITH TREND OF COOLER TEMPERATURES BY THE END OF NEXT
WEEK.

&&

.ARX...WATCHES/WARNING/ADVISORIES...
IA...NONE.
WI...NONE.
MN...NONE.

&&

JLR/DTJ
Hazardous weather outlook, Oct 29, 9:20 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
920 PM CDT FRI OCT 29 2004

IAZ010-011-029-030-MNZ088-096-WIZ017-029-032>034-041>044-053>055-061-
301100-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-
JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WINNESHIEK-WINONA-
920 PM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

MOISTURE AND INSTABILITY AHEAD OF A COLD FRONT CONTINUES TO TRIGGER
A LINE OF STRONG THUNDERSTORMS. THE SEVERE WEATHER THREAT CONTINUES
THROUGH MIDNIGHT IN AREAS NEAR THE MISSISSIPPI RIVER AND EASTWARD
ACROSS SOUTHWEST AND CENTRAL WISCONSIN. THE PRIMARY THREAT WILL BE
DAMAGING WINDS OF 60 TO 65 MPH...ALONG WITH HAIL UP TO ONE INCH IN
DIAMETER. AN ISOLATED TORNADO IS STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER LOW PRESSURE SYSTEM WILL MOVE EAST THROUGH THE UPPER
MISSISSIPPI VALLEY ON MONDAY. THIS SYSTEM MAY PRODUCE A FEW
THUNDERSTORMS. CONDITIONS DO NOT APPEAR FAVORABLE FOR ANY OF THESE
THUNDERSTORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL CONTINUE TO BE NEEDED OVER MUCH OF THE
AREA THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008-009-018-019-MNZ079-086-087-094-095-301100-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-
920 PM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...AND NORTHEAST IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER LOW PRESSURE SYSTEM WILL MOVE EAST THROUGH THE UPPER
MISSISSIPPI VALLEY ON MONDAY. THIS SYSTEM MAY PRODUCE A FEW
THUNDERSTORMS. CONDITIONS DO NOT APPEAR FAVORABLE FOR ANY OF THESE
THUNDERSTORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY FOR THE REMAINDER OF THIS
EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

In the hours before

Local storm report, Oct 29, 7:54 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             BUFFALO                 44.22N 91.87W
10/29/2004  0.75 INCH        BUFFALO            WI   PUBLIC

0750 PM     TSTM WND GST     BUFFALO                 44.22N 91.87W
10/29/2004  60 MPH           BUFFALO            WI   PUBLIC

&&

SCHRECK
Local storm report, Oct 29, 8:18 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
818 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             2 S WINONA              44.02N 91.66W
10/29/2004  1.00 INCH        WINONA             MN   EMERGENCY MNGR

&&

SCHRECK
Local storm report, Oct 29, 8:31 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
831 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             MONTANA                 44.35N 91.67W
10/29/2004  1.00 INCH        BUFFALO            WI   TRAINED SPOTTER

0820 PM     TSTM WND GST     MONTANA                 44.35N 91.67W
10/29/2004  60 MPH           BUFFALO            WI   TRAINED SPOTTER

&&

SCHRECK
Special weather statement, Oct 29, 9:00 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
900 PM CDT FRI OCT 29 2004

IAZ008-009-018-019-MNZ079-086-087-094-095-300230-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-
900 PM CDT FRI OCT 29 2004

...TORNADO WATCH EXPIRED FOR PORTIONS OF SOUTHEAST MINNESOTA AND
NORTHEAST IOWA...

THE SEVERE WEATHER THREAT HAS ENDED OVER PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA. THEREFORE...THE TORNADO WATCH IS NO
LONGER IN EFFECT FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST MINNESOTA...

DODGE...MOWER...OLMSTED...FILLMORE AND WABASHA.

IN NORTHEAST IOWA...

MITCHELL...HOWARD...FLOYD AND CHICKASAW.

THOMPSON
Local storm report, Oct 29, 9:16 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
916 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND GST     LA CROSSE               43.83N 91.23W
10/29/2004  60 MPH           LA CROSSE          WI   AWOS

&&

SCHRECK
Local storm report, Oct 29, 9:28 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
928 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     TSTM WND GST     LA CROSSE               43.83N 91.23W
10/29/2004  65 MPH           LA CROSSE          WI   PUBLIC

&&

SCHRECK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 7:59 PM CDTSevere Thunderstorm WarningARXBuffalo, Jackson, Trempealeau46 min
Oct 29, 8:01 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau44 min
Oct 29, 8:45 PM CDTSevere Thunderstorm WarningARXJackson, La Crosse, Trempealeau45 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.